Dermatographism and the Hives – Reader's Blog Continued

I am a 45 yr old female with hives and after years of taking Atarax, which left me feeling like the walking dead, then Benadryl, a military doctor finally pulled my shirt up and using his fingers drew parallel lines down my back. Within moments of the hives popping out, he told me I had dermographism or 'skin writing' disease. I have to admit I was happy, because now there was a reason behind the intense itching from the top of my head to the bottom of my feet, so apparently there had to be a cure. My heart dropped when I was told 'no cure'. But the doctor did explain to me what dermographism is: everyone has some histamine under their skin, I just have too much. He put me on 10mg Claritin and there was no more drowsiness and I felt free (we are talking over 10 years of being on the wrong medications). I have tried to stop taking the Claritin (and Allegra has worked also), but stress will bring it on. Someone or myself just touching my skin brings out the redness/welts or hives. I was told by the doc that I have to keep the antihistamine in my system, so I take the Claritin every morning and go on about living (also take one at night if needed). Not as worried about long-term affect of Claritin (which I have been taking for the past 9 yrs) as I am about the Atarax I took. Cold compresses also help for a while. I always had super sensitive skincontact dermatitis and rosacea (rash covered entire body not touched by the sun) while in high school. Only ultraviolet rays killed that off. Doc said I would never get it gain and I haven't.

The dermatographism bothers me while driving so I have darker tint than allowed by the state law (doc wrote letter to DMV for the exemption) and that helps me a lot. Now I don't have to wrap towels around my arms when driving to protect them from the heat of the sun. I read somewhere online where this skin disease can also bring on heart problems, which is believable with the stress caused if you are unable to find relief. On the bright side I was able to go back and eat what I wanted and use any lotion I like, because when the itching got worst, I was told I was allergic to something, but no one knew what. I have always had super sensitive skin as a child, but have learned to never leave home without my Claritin and try not to stress out on the small curve balls life throws me. I also handle insect bites as soon as they strike.

Mae - December 30, 2006

I can't deal with it anymore. I am going to try Cellcept an immunosuppressant. The side effects of taking it are many including development of lymphoma and also bronchitis and pneumonia, to which I am already susceptible.

No antihistamine helps. Creams are a total waste of time unless I scratch the skin to the point of scarring and then apply the cream to "burn" away the itch. Cream of tartar and water paste helps somewhat, but I can only use it at night due to unwieldiness and powder it leaves behind all over house.

Help!

Mary - December 30, 2006



My battle with this unsettling disorder seemed to have come out of nowhere in September of 2006. I have had allergies in the past and have even dealt with some very MILD cases of hives every once in a while, but this - this is nothing of the sort. People who do not have to deal with this on a daily basis would not understand it. Simply stated because it is not "life-threatening" it seems to be understated. Well this disease has left me with days of physical and emotional stress that are beyond my spectrum of comfort. I am not by nature a depressed person (have always been the person that has the optimistic out look) but on what I call my "bad episode" days, this can drive me to tears. I believe that it may be because there are little answers for it out there, that is... for the cause and the relief. I have tried many many H1 and H2 treatments and there has only been minimal relief. Like I said, there are good days and then the "bad episode days" but there is no longer any day that goes by that this doesn't somehow affect me. I am glad I found this web site if only to write it out as there is so little out there where I have found to even talk about it. Thank you for some input and the juice to treat hives option. Like many of us - you begin to try anything - if only to see if it will bring some relief and less embarrassment.

Debra - December 18, 2006


Chronic Hives Cure or Treatment

I have been suffering from urticaria or hives on and off now for 9 years. It disappeared once for about two years. I then had surgery and then it returned and has not left me. I have told my doctor many times about it and he just kept saying that if the antihistamines were working I could keep taking them. I started taking 25 mg/day of Benadryl and that worked for a couple of years. Eventually, that quit working so I had to increase it to 50 mg/day of Benadryl. Needless to say that quit working so I started to take 5 mg/day of Reactine, eventually increasing the dose to 10 mg/day. Even taking the 10 mg/day of Reactine my hives and itching make a break through. I am very tired of the hives or welts/swelling and itching absolutely everywhere on my body.

So I changed doctors, I now have a younger female doctor who is very determined to get to the bottom of this hives problem for me. She sent me to a dermatologist and I have been diagnosed with dermographism as of yesterday, April 21/06.

The dermatologist knew exactly what my problem was, I couldn't believe it. He is starting me on 40 mg/day of Reactine for a two months, if that doesn't work I will then take Dioxepin (I am not sure of the dose as I have already taken my prescription to my pharmacist to keep on hold for me) for a couple of months which is 100 - 150 times stronger than Reactine. My pharmacist told me that one of her patients is on Dioxepin for a rash and it's working for them. I was very glad to hear that.

I asked the dermatologist to please explain to me what was going on in my body. He said that I have an excess of a protein in my blood that my body is not getting rid of fast enough. And the side effect of having lots of this protein in my blood is dermographism. Taking a high dose of Reactine or Dioxepin will slow the making of this protein down so my liver and spleen can clean out the excess amount of protein. So, eventually the dermographism should disappear.

Anna

                               < Previous Page        Next Page >



Visit this
PICTURES OF RASHES PAGE



Copyright 2006-2016 healthy-skincare.com

Disclaimer and Privacy Policy